Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Women and HIVWomen and HIV
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


confused PLEASE HELP!
Mar 22, 2004

I am a woman in my mid 30's and have been positive for 10 years. I began meds about three and a half years ago as I was very ill with pneumonia and a CD4 of 25, viral load 700,000. My first combination was Epivir, Zerit and Vircept. It quickly controlled the virus and my CD4 went up to 250-300. However, after a year or so I began to develop lipodystrophy (more atrophy)and was changed to Viramune and combivir. Remained steady, with undetectable viral load and CD4 around 300-350,but after another year I was changed to Viread and Epivir, still with Viramune as I was extremely nauseous. All has gone well until now when I have began to have lipoatrophy again, on my face and bottom, and some on my legs. I am also very nauseous with diorrhoea. I have been checked for liver function, fine, ultra sound for gallbladder and other organs, fine, we are now checking for parasites. I am very distressed at the lipoatrophy, especially as I have a daughter at home who is not aware of my status. My doctor and I are at loggerheads, he not understanding, to my mind, just how distressed I am about this, and not knowing where to go next. We discussed changing the Epivir for Abacavir, I would like to try, or a treatment interruption. Do you have any advice about a better combination to avoid lipoatrophy? I know all the statistics about the combination that I am on, and that it is very rare, but still it is definitely happening, with no weight loss and having ruled out all other possibilities. Thank you so much for your help and advice.

Response from Dr. Lee

Of course lipoatrophy is disturbing. You are certainly on a fairly low side effect regimen of Viread, Epivir and Viramune. In fact with the exception of the Zerit, all of the medications in your various combinations have been low on the lists of lipoatrophy causing meds.

I am sorry to say that a change in the antiretrovirals is unlikely to help you much. Worse, a drug holiday could be a real disaster for you as your CD4 nadir (lowest count) was quite low at 25, which is usually associated with a rapid loss of CD4's if treatment is stopped.

There are a few options, including consideration of growth hormone to try to address the severity of your lipoatrophy.

I suspect your doctor is not so much lacking in understanding about your feelings, but rather more at a loss as to what changes may make a difference. The symptoms you are experiencing are extremely distressing and emotionally a very serious problem, particularly the facial wasting which is hard to camouflage. However, your alternatives appear to be fairly limited.

I appreciate that it may be hard to talk to your daughter about your status for many reasons. However, I believe she would rather have to deal with the issue of your status and the problems that knowledge may bring to her and to you than to have to deal with the issue of the loss of her mother to this disease.

My advice: Hang in there with treatment.

Be Well.


Previous
Stupid question
Next
Pregnancy and infection

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement